Search the Community
Showing results for tags 'schizophenia'.
Found 3 results
I have schizophrenia. I developed it when I was about 15. I'm 32 now so I'm very familiar with the experiences you all may be having. I am new to this forum and I was thinking about a delusion many of us have in common. PRIDE. Many people without schizophrenia experience pride. It's a delusion where the person believes they are better or more important than they really are. I just something I thought might be interesting. Please leave comments.. replies...
If you are taking either of these medications and are experiencing suicidal feelings, I want you to hold on, and tell yourself it is the medication and not you. Hold on: you have a precious human life - taper gradually off the drugs, and find other ways of dealing with the symptoms for which the medication was prescribed. After my experience with the world of psychiatry, I have this to say: if you can find a way of functioning without antipsychotics, then don't be pressurised into taking those medications. I found in my case that even when I was largely functional, and not suffering too much, there was some zeal on the part of the psychiatric profession in trying to push antipsychotics at me, simply by virtue of the diagnosis. The diagnosis was an episode of psychosis, or with psychotic elements, and therefore antipsychotics were strongly recommended. This was even after I was experiencing these strong suicidal feelings which were so uncharacteristic of me, and which I hadn't been experiencing before taking the drugs. I decided to try an extremely low dose of Abilify - less than the so-called "effective minimum dose", since I found it hard to function on the dose originally prescribed (something which the prescribing psychiatrist didn't really accept.) On this "below minimum" dose of Abilify, I started to experience strong agitation - one of the side-effects. Therefore I doubled my dose of Clonazepam. As a result, I became very tired - my energy levels plummeted, and I found myself having to limit my sporting activity to about a third of previous levels. My walking became relatively slow. I started to develop symptoms associated with schizophrenia which I hadn't had previously: less mobility in my facial expressions, it started to be a struggle to look after myself, to clean my home, to go shopping - though I forced myself through it all. I started to go to bed early because of extreme tiredness, and stopped going out in the evening, and as a result became socially isolated, and felt myself spiral into a depression. Weeks before becoming depressed, I already started to experience suicidal feelings - disembodied: unlinked to depression. My depression was so severe that I found it hard to eat, and rather than gaining weight as is the tendency on this drug, I rapidly lost weight. I found it hard to write fluently - the drug seemed to affect my muscular ability, and lost my articulateness, finding it relatively hard to express myself (and as you can see, this is something I have no trouble doing without the antipsychotics!). I lost my creative ability, and was unable to engage in the activities that made my life meaningful. These also contributed to my spiralling downwards. Deep inside the depression, I lost interest in all the things that had made my life meaningful up to that time. Instead of accepting my view that the suicidal feelings and depression were linked to the drug Abilify, the psychiatrist described it as "the evolution of an illness". Another psychiatrist decided to transfer me instead to the antipsychotic Seroquel, even though it states in the contra-indications that this drug may intensify existing suicidal feelings, and surely enough, it intensified mine. Since (I presume) I was on such a low dose of Abilify, the psychiatrist didn't instruct me to taper Abilify, but simply to stop it, and start Seroquel. I was taking half a tablet with the minimum dosage. Since I didn't like feeling suicidal, and I guess I didn't want to end up going that way, I decided I wanted to discontinue the antipsychotic medication. I was told that I could simply stop taking the medication: I suppose it wasn't felt necessary to advise me to taper the medication as it was below the minimum effective dose as recognized by the psychiatrists. (As a result of my experience, I would advise anyone to taper when coming off an antipsychotic - however small the dose. If, like me, you are taking half a tablet a day, you could then take it every other day for a while, and then every third day, etc.) I started to experience almost total insomnia which lasted about 6 weeks. At every stage, it was not acknowledged by psychiatrists that the manifestations I was experiencing were caused by medication, or withdrawal from it. Thus, the insomnia was attributed to my depression, rather than to withdrawal from the medication. It was on the internet that I was able to learn that chronic insomnia is a withdrawal effect from Abilify and Seroquel, and since I had only taken Seroquel for a few days while still having Abilify in my system, I must have been withdrawing from both. I was prescribed the highest dose of the sleeping medication Zopiclone (Zimovane) intensified by an extra Clonazepam tablet at night; this provided me with about two hours of sleep a night. While affected by this insomnia, I was still experiencing suicidal feelings, and would be lying awake almost the whole night thinking of the pros and cons of various ways of killing myself. After about 5 or 6 weeks, with the antipsychotics out of my system, the insomnia ended, and by this time, I had started taking an antidepressant, and my suicidal feelings subsided. By now I have come off all medication - including the antidepressant: Citalopram, since it was affecting my memory. If I feel the need, I take the very occasional half a tablet of Clonazepam. I firmly believe, following my experience, that a proportion of psychiatric patients are being misdiagnosed based on the manifestations of the side effects of antipsychotic medication, and the expression of beliefs which have nothing to do with brain chemistry. I further believe that for all the lives that may be saved as a result of the administration of antipsychotics, there is a significant proportion of patients who commit suicide not because of their illness, but because of the side effects of medication which they may be unnecessarily or inappropriately prescribed. These numbers then get lumped together with the numbers who commit suicide as a result of their illness, and is used as further evidence that suicidal action or attempts are symptoms of psychotic illnesses. If you are feeling suicidal, you will not believe that your life is precious. But hold on - because it is.
Hi everyone, this is my first post here. So about seven months ago I had my first episode of psychosis during my junior year at the university after heavy psychedelic use. I was tripping about 3 times a week for a month, I was using dmt, lots of mushrooms, lsd and morning glory seeds. The symptoms started slowly at first but progressed rather fast once they got started. At first I had thought blocking, which is where I would be talking about something and my thoughts would go blank mid sentence. I also kept my iPod on shuffle and thought God was sending messages to me through the songs that came on. I started to have superstitions about certain colors of cars or the cloths people were wearing. I started thinking about things before they happened and seeing 222, 333, 444, and other repeating numbers in random places and when I looked at the time. What started next, was I started feeling things that weren't there, was convinced I was the antichrist or someone similar to Jesus, and thought I was possessed my a demon. Then came the hallucinations, they started as just objects in the outside world moving and breathing and then they turned into "internal" visions where I would see things in my head like animals, faces, patterns, and vivid scenes that went along with my paranoid thoughts. Anyways I spent a week at the psych floor at my local hospital. Got put on risperidol, and went off of it and the symptoms got worse. And I thought people could read my mind and other language based delusions. Thanks to my loving parents I ended up getting on invega and it took about a month for it to fully take effect. I've been delusion and hallucination free for the past four moths but I've been battling pretty bad depression for the past month or two. It gets rough sometimes but I have a really good doctor and cognitive behavioral therapist I can rely on. The only thing that keeps me going are lots of cigarettes, good music, and how much my parents love me. Anyways, thanks for reading. I hope to contribute more to this forum. The rabbit hole goes deep.